Alert archive / Louisiana / River Flood Warnings in 2016

River Flood Warning 62, NWS New Orleans, LA

March 31, 2016Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Mar 31, 2016, 11:18 AM CDT for Saint Tammany Parish, Louisiana. It took effect at Apr 2, 2016, 7:00 PM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2016, 11:18 AM CDT (16:18 UTC)
In effect from
Apr 2, 2016, 7:00 PM CDT
Expired
Apr 4, 2016, 7:00 PM CDT
In force
48 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Chitto River near Bush (BSHL1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02492000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Mar 31, 9:09 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 9:09 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
909 AM CDT THU MAR 31 2016

.SOUNDING DISCUSSION...

MOISTURE AND INSTABILITY HAS CONTINUED TO INCREASE OVER THE PAST
24 HOURS WITH PW VALUES UP TO 1.67 INCHES. A FAIR AMOUNT OF
DIRECTIONAL SHEAR FROM THE SURFACE UP TO 850 MB WHERE WINDS VEER
FROM THE SOUTH TO THE WEST...SOUTHWEST BETWEEN THOSE LEVELS. A
NOTED CAP BETWEEN 925 AND 900 MB WHERE TEMPS WARM FROM 65 UP 68
AND DEWPOINT DEPRESSIONS INCREASE FROM ZERO TO 15 DEGREES ABOVE
925. A STRONG SOUTHWESTERLY FLOW JUST ABOVE THE SURFACE WHERE
WINDS ARE AT AROUND 30 KNOTS AT 1000 ASL. WET BULB ZERO AND FREEZING
LEVELS HAVE CONTINUED TO RISE WITH WBZ BEING AT 11.62 KFT AND THE
FREEZING LEVEL AT 13.07 KFT. CONVECTIVE TEMPERATURE STILL REMAINING
HIGH AT 85 DEGREES.

GP

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT THU MAR 31 2016/

SYNOPSIS...
LATEST SURFACE ANALYSIS REVEALED AN EXITING 1022MB HIGH OVER THE
MID ATLANTIC STATES AND A 995MB LOW OVER EASTERN IOWA. A FRONTAL
ZONE EXTENDED SOUTH FROM THE LOW TO EASTERN OKLAHOMA TO NORTH
CENTRAL TEXAS TO TEXAS BIG BEND. TIGHT PRESSURE GRADIENT OF 5MB
WAS PRESENT FROM BTR TO MOB. AS A RESULT...SOUTHEAST TO SOUTH
WINDS OF 10 TO 20 KNOTS WITH OCCASIONAL GUSTS UP TO 30 KNOTS WERE
OCCURRING. ISOTACH ANALYSIS SHOWED THE NOSE OF 140 KNOT SUB-
TROPICAL JET FROM TEXAS BIG BEND TO WEST LOUISIANA...FORECAST AREA
IN RIGHT FRONT QUADRANT FOR NOW. ISOTACH ANALYSIS AT 850MB SHOWED
A LLJ OF 50 TO 60 KNOTS SOUTHWEST LOUISIANA TO MID MISSISSIPPI
VALLEY...40 KNOTS OVER OUR AREA. PRECIPITABLE WATER PLOTS AT 00Z
SHOWED A SWATH OF MOISTURE WITH VALUES OF 1.6 TO 1.8 INCHES FROM
NORTHWEST GULF TO WEST LOUISIANA TO SOUTHEASTERN ARKANSAS.
FINALLY...THE LATEST UPPER AIR ANALYSIS THE MAIN TROUGH AXIS FROM
IOWA TO ARIZONA WITH DISTURBANCES OVER MISSOURI/ARKANSAS AND
OVER ARIZONA. 18

SHORT TERM...
MOISTURE AXIS AND LLJ WILL MIGRATE EAST AND YIELDING 0-3 KM
HELICITY VALUES OVER 400 TO 500 M/S OVER SOUTHWEST MISSISSIPPI AND
FLORIDA PARISHES OF LOUISIANA THIS MORNING BEFORE SUNRISE. CAPE
VALUES AROUND 1000 J/KG WILL INCREASE TO 1800 J/KG BY SUNRISE WITH
A SLIGHT LAG BEHIND THE CURRENT CONVECTION. COULD SEE SOME SPIN
UPS THROUGH THIS MORNING. ERGO...AGREE WITH TOR WATCH THROUGH 9
AM FOR NORTH HALF ZONES EXCLUDING MS COAST. WORKED OVER ATM MAY
YIELD A LULL IN ACTIVITY FROM MID MORNING TO AFTERNOON. MOISTURE
AXIS WILL SLIDE EAST TO THE EAST THROUGH THE DAY.
HOWEVER...SURFACE HEATING AND INSTABILITY WILL YIELD SCATTERED
SOUTH TO MORE NUMEROUS ACTIVITY FOR NORTH ZONES.

WIND PROFILE BECOMES SOUTHWEST FROM SURF TO 500MB AND SLIGHTLY
DECREASING LL SHEAR THIS AFTERNOON THROUGH FRIDAY. THE SURFACE
FRONT WILL FINALLY APPROACH THE NORTH ZONES LATE THIS AFTERNOON
AND ENTER INTO THE FORECAST AREA TONIGHT. THE FOCUS OF THE FRONT
AND SEVERAL UPPER DISTURBANCES WILL YIELD CONVECTION ACROSS THE
SOUTH HALF OF THE FORECAST TOWARD MIDNIGHT TONIGHT AND PERSISTING
THROUGH FRIDAY.

POST FRONTAL CONVECTION WILL BE IN PLAY AS SOUTHWEST FLOW WILL
PROVIDE VERY LITTLE PUSH TO THE SURFACE AND MOISTURE IN PLAY. WILL
GO CATEGORICAL LATE TONIGHT AND FRIDAY. TOTAL AVERAGE RAINFALL
AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...AND SOME AREAS COULD SEE 2 INCHES FALL IN AN HOUR OR SO
OR 3 TO 4 INCHES IN A COUPLE HOURS WHICH WOULD CAUSE SIGNIFICANT
PONDING OF WATER OR FLASH FLOODING. SEVERE THUNDERSTORM POTENTIAL
WILL REMAIN MARGINAL TO SLIGHT UNTIL THE COLD FRONT MOVES THROUGH
FRIDAY. WITH THE APPROACH OF THE MAIN TROUGH THE DEEP MOISTURE
WILL FINALLY PUSH SOUTH WITH RAIN CHANCES WILL DECREASE FRIDAY
NIGHT. 18

LONG TERM...

WEEKEND THROUGH ABOUT THE MIDDLE OF NEXT WEEK IN THE LONGER RANGE
MODELS LOOKS DRY AT THIS POINT. TEMPERATURES ARE EXPECTED TO
TREND MOSTLY BELOW THE SEASONAL NORMALS OVER THE WEEKEND...THEN
NEAR TO SLIGHTLY ABOVE NORMAL EARLY TO MIDDLE OF NEXT WEEK. 18

AVIATION...

PREVAILING IFR AND MVFR CEILINGS RANGING FROM 1000 TO 2000 FEET WILL
BE THE BIGGEST IMPACT AVIATION WISE TODAY.  THERE WILL ALSO BE SOME
SCATTERED CONVECTION AROUND...WITH THE HIGHEST PROBABILITIES FOR
CONVECTIVE ACTIVITY AROUND KBTR...KHDC...AND KMCB THROUGH THE EARLY
MORNING HOURS.  THE LATEST HRRR GUIDANCE..INDICATES THAT CONVECTION
SHOULD BECOME MORE ISOLATED AND LESS OF THREAT INTO THE AFTERNOON
HOURS. HEADING INTO TONIGHT...CEILINGS LOOK TO LOWER DOWN TO AROUND
300 TO 500 FEET BY 06Z...AS OVERALL BOUNDARY LAYER FLOW WEAKENS AND
THE ELEVATED INVERSION DIPS CLOSER TO THE SURFACE.  THERE MAY BE
SOME FOG THAT TRIES TO FORM AFTER 06Z AS WELL...BUT VISIBILITIES
WILL GENERALLY REMAIN ABOVE ONE MILE.  THE LOW LIFR CEILINGS ARE
EXPECTED TO BE THE MAIN IMPACT FOR TONIGHT. 32

MARINE...

SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH EARLY THIS EVENING
FOR THE OPEN GULF WATERS AND THE CHANDELEUR AND BRETON SOUNDS DUE TO
CONTINUED STRONG ONSHORE WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS OF
UP TO 8 FEET.  THE GRADIENT FLOW SHOULD WEAKEN SLIGHTLY TONIGHT AND
TOMORROW...AS A SLOW MOVING FRONT SLIDES ACROSS THE REGION...BUT
WINDS SHOULD REMAIN IN EXERCISE CAUTION RANGE OF 15 TO 20 KNOTS.  IN
THE WAKE OF THE FRONT FRIDAY NIGHT INTO SATURDAY...OFFSHORE WINDS
WILL INCREASE BACK INTO THE 20 TO 25 KNOT RANGE AND ANOTHER ROUND OF
SMALL CRAFT ADVISORY FLAGS IS ANTICIPATED.  THESE WINDS WILL DEVELOP
AS A COLDER AND DRIER AIRMASS ADVECTS INTO THE REGION.  AS HIGH
PRESSURE GRADUALLY SETTLES INTO THE REGION...WINDS WILL BEGIN TO
WEAKEN ON SUNDAY.  WINDS SHOULD FALL FROM EXERCISE CAUTION RANGE TO
AROUND 10 KNOTS BY SUNDAY EVENING AS THE PRESSURE GRADIENT DECREASES
RAPIDLY.  THESE LIGHT WINDS WILL PERSIST INTO MONDAY...WITH A SLIGHT
INCREASE BACK TO 10 TO 15 KNOTS EXPECTED ON TUESDAY AS A WEAK
REINFORCING FRONT MOVES THROUGH.  OVERALL...FAIRLY BENIGN
WEATHER CONDITIONS ARE EXPECTED FOR THE FIRST PART OF NEXT WEEK. 32

DECISION SUPPORT...
DSS CODE....YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RIVER FLOODING.
             MONITORING SEVERE WEATHER AND HEAVY RAIN POTENTIAL FOR
             WEDNESDAY AND THURSDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  62  74  50 /  90  50  70  50
BTR  82  64  74  52 /  50  60  80  40
ASD  80  68  75  56 /  40  70  90  60
MSY  82  68  75  58 /  40  70 100  50
GPT  78  68  76  56 /  50  70 100  70
PQL  80  68  74  56 /  50  70 100  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     LAZ056>070.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR LAZ034>037-039-040-
     046>050-071-072.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ536-538-
     550-552-555-557-570-572-575-577.

MS...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     MSZ080>082.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR MSZ068>071-077.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Mar 31, 5:09 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 AM CDT THU MAR 31 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-312215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
509 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND NORTH
OF INTERSTATE 10 IN SOUTHEAST LOUISIANA AND MISSISSIPPI INCLUDING
METRO BATON ROUGE...METRO NEW ORLEANS...AND THE MISSISSIPPI GULF
COAST. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THESE THUNDERSTORMS COULD PRODUCE ISOLATED
TORNADOES...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL...AND FREQUENT LIGHTNING STRIKES.

A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF THE
INTERSTATE 10 CORRIDOR IN SOUTHEAST LOUISIANA INCLUDING ALL OF
COASTAL SOUTHEAST LOUISIANA. VERY ISOLATED SEVERE THUNDERSTORMS
COULD PRODUCE DAMAGING WIND GUSTS TO 60 MPH...HAIL...AND FREQUENT
LIGHTNING STRIKES IN THIS AREA.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF
INTERSTATE 12 IN SOUTHEAST LOUISIANA AND FOR ALL AREAS OF
SOUTHWEST MISSISSIPPI THROUGH TONIGHT. HEAVY RAINFALL OF 1 TO 3
INCHES COULD PRODUCE SOME LOCALIZED AREAS OF FLASH FLOODING DUE TO
ALREADY SATURATED SOIL CONDITIONS.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL OF THE OPEN GULF
WATERS AS WELL AS THE CHANDELEUR AND BRETON SOUNDS THROUGH THIS
EVENING. STRONG SOUTHERLY WINDS OF 20 TO 25 KNOTS AND SEAS OF 4
TO 7 FEET CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THE ENTIRE AREA ON FRIDAY.
GENERALLY WET SOIL FROM RECENT RAINFALL IN ADDITION TO THE
POSSIBILITY OF TRAINING THUNDERSTORMS COULD LEAD TO FLASH
FLOODING. AMOUNTS OF 2 TO 4 INCHES OF RAINFALL WITH LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE THROUGH FRIDAY.

IN ADDITION...THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE
THUNDERSTORMS ON FRIDAY FOR ALL OF THE AREA. THE HIGHEST RISK OF
SEVERE WEATHER WILL GENERALLY BE ACROSS THE MISSISSIPPI COAST AND
NORTHSHORE PARISHES OF SOUTHEAST LOUISIANA. ISOLATED
TORNADOES...HAIL...STRONG DAMAGING WIND GUSTS...AND FREQUENT
LIGHTNING WILL ALL BE POSSIBLE THREATS FROM ANY SEVERE
THUNDERSTORMS THAT FORM FRIDAY.

ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE
FRIDAY NIGHT INTO SATURDAY IN THE WAKE OF THE COLD FRONT. STRONG
NORTHERLY FLOW OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET ARE
FORECAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY FOR THE
ENTIRE AREA DUE TO THREAT OF SEVERE THUNDERSTORMS AND HEAVY
RAINFALL PRODUCING FLASH FLOODING.

32

In the hours before

Local storm report, Mar 31, 6:18 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
618 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     TSTM WND DMG     1 SW TANGIPAHOA         30.87N 90.53W
03/31/2016                   TANGIPAHOA         LA   LAW ENFORCEMENT

            TREES DOWNED AND DEBRIS BLOWN ACROSS INTERSTATE 55 NEAR
            MILE MARKER 56.

&&

MEFFERSO
Local storm report, Mar 31, 9:01 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
901 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     2 E GREENSBURG          30.83N 90.64W
03/31/2016                   ST. HELENA         LA   BROADCAST MEDIA

            MULTIPLE TREES AND SOME MINOR STRUCTURAL DAMAGE ALONG
            DAUGHTY RD. POSSIBLE TORNADO.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:05 AM CDTSpecial Weather StatementLIXEast Feliciana, Pointe Coupee, Saint Helena, West Feliciana55 min
Mar 31, 2:58 AM CDTSpecial Weather StatementLIXPointe Coupee, West Baton Rouge62 min
Mar 31, 4:32 AM CDTSpecial Weather StatementLIXWest Feliciana28 min
Mar 31, 4:55 AM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena35 min
Mar 31, 5:23 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Saint Helena37 min
Mar 31, 6:02 AM CDTTornado WarningLIXTangipahoa13 min
Mar 31, 6:16 AM CDTTornado Warning Tornado observedLIXTangipahoa, Washington11 min
Mar 31, 6:23 AM CDTTornado WarningLIXTangipahoa, Washington37 min
Mar 31, 9:25 AM CDTRiver Flood WarningLIXTangipahoa4 days
Mar 31, 9:31 AM CDTRiver Flood WarningLIXSaint Tammany3 days
Mar 31, 2:34 AM CDTSevere Thunderstorm WarningLIXWilkinson26 min
Mar 31, 4:26 AM CDTSpecial Weather StatementLIXAmite, Pike34 min
Mar 31, 4:57 AM CDTSpecial Weather StatementLIXPike33 min
Mar 31, 7:05 AM CDTSevere Thunderstorm WarningLIXWalthall25 min
Mar 31, 11:13 AM CDTRiver Flood WarningLIXPearl River70 hr
Mar 31, 11:13 AM CDTRiver Flood WarningLIXPearl River56 hr
Mar 31, 2:14 PM CDTSpecial Weather StatementLIXPike46 min
Mar 31, 2:15 PM CDTSpecial Weather StatementLIXWilkinson60 min
Mar 31, 3:02 PM CDTSpecial Weather StatementLIXAmite43 min

Nearby

River Flood Warnings in Louisiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.